Addition of leflunomide (Arava) to warfarin therapy may result in a significant increase in international normalized ratio (INR). A recently published case report involving a 61-year-old patient with rheumatoid arthritis suggests that inhibition of CYP2C9 by leflunomide might be the mechanism that causes this increase. The patient had been stable on warfarin for the 4-month period prior to initiation of leflunomide. She did not report any changes in diet or medications that are known to interact with warfarin. She was being treated with prednisone and sulindac, but no changes had been made to her regimen during the time period when the increase in INR to 7.3 was noted. Two doses of warfarin were held, and her maintenance dose was decreased over the next 10 weeks from 36 to 28 mg/week.
Leflunomide is a prodrug that is converted to its active metabolite, M1, in the liver and gut. M1 is a known inhibitor of CYP2D9, the same isoenzyme that metabolizes the S-isomer of warfarin. M1 and warfarin are also highly protein-bound, but no in vitro effects on M1 by warfarin have been demonstrated. Further study is needed regarding this interaction, since there are no human studies that have evaluated it. Because the possibility of an interaction exists, however, careful INR monitoring should be performed when leflunomide therapy is started in patients who are on warfarin.
Dr. Garrett is a clinical pharmacist practitioner at Cornerstone Health Care in High Point, NC.
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?
Clinical features with downloadable PDFs